South Dakota, 2015

Damaging Winds in South Dakota, June 2, 2015

June 2, 2015 · NWS UNR · 5 events in 3 counties and zones

A line of thunderstorms moved east of the Black Hills and produced strong wind gusts from Rapid City eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms moved east of the Black Hills and produced strong wind gusts from Rapid City eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 9:05 PM MST, 3 minutes earlier.

Area forecast discussion, Jun 2, 9:05 PM MST, 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 PM MDT TUE JUN 2 2015

.UPDATE...
ISSUED AT 1003 PM MDT TUE JUN 2 2015

SEVERE THREAT MOSTLY ENDING ACROSS THE REGION SO HAVE ALLOWED SVR
TSTM TO WATCH TO EXPIRE (ALTHOUGH TRIPP COUNTY REMAINS IN A
WATCH).

&&

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 240 PM MDT TUE JUN 2 2015

CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER
NORTH CENTRAL SD...WITH TROF STRETCHING SOUTH ACROSS SOUTH CENTRAL
SD INTO WESTERN NEB. A COLD FRONT HANGS TO THE NORTH OF THE AREA
FROM NORTHEAST ND TO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS WEST-
SOUTHWEST FLOW ACROSS THE REGION...WITH WEAK DISTURBANCES NOTED
UPSTREAM ACROSS THE ROCKIES AND HIGH PLAINS. SKIES ARE MOSTLY SUNNY
ACROSS MUCH OF THE AREA RIGHT NOW...WITH TEMPS RANGING FROM THE MID
70S OVER NORTHEAST WY TO NEAR 90 OVER SOUTH CENTRAL SD. VERY
UNSTABLE ATMOSPHERE IS BUILDING ACROSS THE AREA... ESPECIALLY TO THE
EAST OF THE BLACK HILLS...WITH A SLOWLY WEAKENING CAP. VISIBLE
SATELLITE AND REGIONAL RADARS SHOWING BUILDING STORMS OVER THE
HIGHER TERRAIN OF WY AND MT...BEGINNING TO MOVE ONTO THE PLAINS.
OTHER STORMS HAVE DEVELOPED ALONG THE FRONT ACROSS ND.

RISK FOR SEVERE STORMS IS IN PLACE FOR MOST IF NOT ALL OF THE
ENTIRE CWA LATE THIS AFTERNOON AND EVENING. THE BEST THREAT SHOULD
BE MOSTLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD...WITH A SECONDARY
THREAT FURTHER NORTH AND WEST ACROSS THE CWA NEAR AND AHEAD OF THE
COLD FRONT. SBCAPE VALUES LATE TODAY AND EARLY THIS EVENING ARE
PROGGED TO RANGE FROM 1000 TO 1500 J/KG ACROSS NORTHEAST WY AND
FAR NORTHWEST SD TO OVER 3000 J/KG ACROSS SOUTH CENTRAL SD. THE
BEST SHEAR WILL BE IN PLACE ACROSS SOUTHERN SD...BUT IS ADEQUATE
FURTHER NORTH AND WEST FOR ISOLATED SUPERCELLS TO DEVELOP. NEAR
TERM MODELS HAVE HINTED AT A COMPLEX OF STORMS ORGANIZING OVER
EAST CENTRAL WY/NORTHWEST NEB MID AFTERNOON AND TRACKING EAST-
NORTHEAST INTO PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SD LATE
THIS AFTERNOON AND EVENING...GENERALLY AFTER 400 PM. FURTHER NORTH
AND WEST...ISOLATED TO SCATTERED ACTIVITY WILL LIKELY MOVE/DEVELOP
OVER THE AREA FROM THE WEST BY EARLY EVENING AS STORMS MOVE OFF
THE HIGHER TERRAIN OF NORTHERN WY AND MT. A STORM OR TWO COULD GET
GOING BY LATE AFTERNOON OVER THE NORTHERN BLACK HILLS AREA AS
WELL. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO POSSIBLE AS
WELL...ESPECIALLY TOWARD THE SOUTH CENTRAL SD AREA. ACTIVITY
SHOULD TAPER OFF IN INTENSITY OVERNIGHT...BUT ISOLATED TO
SCATTERED STORMS SHOULD LINGER IN MOST AREAS AS WEAK ENERGY PASSES
OVER. LOWS WILL MOSTLY BE IN THE 50S AND LOWER 60S.

COLD FRONT WILL BE SOUTH AND WEST OF THE AREA ON WEDNESDAY...WITH
BEST CHANCES FOR SHOWERS AND STORMS MOSTLY SOUTH OF THE CWA THROUGH
THE DAY. WILL KEEP LOWER CHANCES OVER SOUTHERN AND WESTERN PORTIONS
OF THE CWA...WITH THE BEST CHANCES LOOKING TO BE OVER THE BLACK
HILLS IN THE AFTERNOON. RISK FOR SEVERE STORMS WILL BE RATHER
LOW...BUT A STRONG STORM OR TWO WITH MARGINAL HAIL AND GUSTY WINDS
IS CERTAINLY POSSIBLE IN THE AFTERNOON AND EARLY EVENING. TEMPS WILL
BE MORE SEASONABLE ON WEDNESDAY...WITH HIGHS IN THE 70S ACROSS THE
PLAINS...60S OVER THE HIGHER BLACK HILLS. A STRONGER UPPER LEVEL
SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT...WITH
PCPN CHANCES INCREASING ACROSS AT LEAST SOUTHERN PORTIONS OF THE CWA
OVERNIGHT.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 240 PM MDT TUE JUN 2 2015

MODELS IN DECENT AGREEMENT THROUGH THE COMING WEEKEND...
WITH CLOSED UPPER LOW MOVING IN TO THE WESTERN CONUS. RESULT WILL BE
ACTIVE SOUTHWEST FLOW ACROSS THE PLAINS....WITH EACH EMBEDDED WAVE
BRINGING A DECENT CHANCE OF SHRA/TSRA.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 530 PM MDT TUE JUN 2 2015

SCT TSRA WILL CONTINUE ACRS NERN WY AND WRN SD THIS EVE. LCL IFR
CONDITIONS CAN BE EXPECTED IN HEAVIER PCPN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...26
LONG TERM...7
AVIATION...26
Hazardous weather outlook, Jun 2, 9:22 AM MST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1022 AM MDT TUE JUN 2 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
1022 AM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA. AN ISOLATED TORNADO IS ALSO
POSSIBLE...MAINLY ACROSS SOUTH CENTRAL SOUTH DAKOTA.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. SOME
OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH
COULD AGGRAVATE FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM WEDNESDAY THROUGH MONDAY. STRONG TO
SEVERE STORMS MAY BE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 2, 7:55 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     10 ESE PINE HAVEN       44.29N 104.63W
06/02/2015  M62 MPH          CROOK              WY   DEPT OF HIGHWAYS

            62 MPH WIND GUSTS FROM 825 TO 830 PM.

&&

S
Special weather statement, Jun 2, 8:27 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1027 PM CDT TUE JUN 2 2015

SDZ046-049-030400-
MELLETTE SD-TRIPP SD-
1027 PM CDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIPP AND EAST
CENTRAL MELLETTE COUNTIES UNTIL 1100 PM CDT...

AT 1026 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF MOSHER...OR 20 MILES EAST OF WHITE RIVER...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN TRIPP
AND EAST CENTRAL MELLETTE COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 200 AM CDT FOR SOUTH CENTRAL SOUTH DAKOTA.

LAT...LON 4347 10026 4355 10048 4372 10047 4372 10038
      4374 10036 4370 10029 4371 10026 4371 10023
      4369 10021 4371 10018 4368 10011 4369 10001
TIME...MOT...LOC 0326Z 206DEG 14KT 4361 10034

AWARD
Special weather statement, Jun 2, 8:31 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
931 PM MDT TUE JUN 2 2015

SDZ024-025-028-029-072-073-030400-
NORTHERN FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
NORTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-
STURGIS/PIEDMONT FOOT HILLS SD-CENTRAL BLACK HILLS SD-
931 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...
SOUTHWESTERN MEADE...SOUTHWESTERN PENNINGTON AND NORTH CENTRAL CUSTER
COUNTIES UNTIL 1000 PM MDT...

AT 931 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DEADWOOD TO 6 MILES
NORTHWEST OF CRAZY HORSE MEMORIAL...AND MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STURGIS...LEAD...HILL CITY...DEADWOOD...WHITEWOOD...JOHNSON SIDING...
NEMO...PIEDMONT...CENTRAL CITY...SILVER CITY...ROCHFORD...
BROWNSVILLE...TILFORD...GALENA...MYSTIC...PACTOLA RESERVOIR...
DEERFIELD RESERVOIR...ROUBAIX LAKE...SYLVAN LAKE AND SHERIDAN LAKE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 18
AND 19...AND BETWEEN MILE MARKERS 21 AND 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4447 10332 4377 10350 4383 10383 4449 10376
TIME...MOT...LOC 0331Z 284DEG 24KT 4440 10369 4389 10374

CARSTENS
Local storm report, Jun 2, 8:39 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ROCKERVILLE             43.96N 103.36W
06/02/2015  E0.88 INCH       PENNINGTON         SD   PUBLIC

&&

AWARD
Local storm report, Jun 2, 8:44 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
944 PM MDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     4 SE SUNDANCE           44.36N 104.33W
06/02/2015  M57 MPH          CROOK              WY   TRAINED SPOTTER

&&

AWARD
Special weather statement, Jun 2, 8:47 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT TUE JUN 2 2015

SDZ024-026-028>031-072>074-030430-
PENNINGTON CO PLAINS SD-HERMOSA FOOT HILLS SD-
SOUTHERN BLACK HILLS SD-NORTHERN BLACK HILLS SD-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
CUSTER CO PLAINS SD-RAPID CITY SD-CENTRAL BLACK HILLS SD-
947 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...
SOUTHWESTERN MEADE...SOUTHWESTERN PENNINGTON AND NORTH CENTRAL CUSTER
COUNTIES UNTIL 1030 PM MDT...

AT 946 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAR BUTTE STATE PARK TO
JOHNSON SIDING TO NEAR SYLVAN LAKE...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RAPID CITY...EASTERN STURGIS...CUSTER...RAPID VALLEY...ELLSWORTH AIR
FORCE BASE...BOX ELDER...SUMMERSET...BLACK HAWK...NEW UNDERWOOD...
JOHNSON SIDING...HERMOSA...KEYSTONE...PIEDMONT...HISEGA...
FARMINGDALE...HAYWARD...ROCKERVILLE...TILFORD...HEREFORD AND CAPUTA.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 45
AND 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4443 10281 4402 10277 4370 10312 4375 10366
      4407 10350 4447 10351
TIME...MOT...LOC 0346Z 276DEG 37KT 4447 10343 4407 10343 4382 10356

CARSTENS

The radar

The Rapid City radar (KUDX), 30 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
June 2, 9:08 PM MST
Where
Pennington County, 1 mi ESE of Rapid City
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.075, -103.201

Thunderstorm Wind, Pennington

When
June 2, 9:50 PM MST
Where
Pennington County, 3 mi WNW of Wasta
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
44.087, -102.506

Thunderstorm Wind, Haakon

When
June 2, 10:47 PM MST to 10:55 PM MST
Where
Haakon County, (Php)philip Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

Thunderstorm Wind, Haakon

When
June 2, 11:30 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
44.080, -101.136

Thunderstorm Wind, Jackson

When
June 2, 11:30 PM MST
Where
Jackson County, 9.52 mi ENE of Belvidere
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
43.898, -101.104

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576228, 576231, 576233, 576235, 576236.